Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 48, NWS Memphis, TN

June 16, 2003Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 16, 2003, 3:24 PM CDT for Shelby County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 3:24 PM CDT (20:24 UTC)
Expired
Jun 16, 2003, 5:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 162025
FFWMEM
TNC157-162230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 530 PM CDT.

* AT 314 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN BETWEEN    
  GERMANTOWN AND EADS. BETWEEN THREE AND FOUR INCHES HAS FALLEN      
  SINCE 245 PM. AN ADDITIONAL TWO INCHES IS LIKELY.

* CITIES AFFECTED THROUGH 530 PM CDT INCLUDE...
  GERMANTOWN...EADS...COLLIERVILLE

.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...PONDING OF WATER ON HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3530 8965 3501 8965 3500 8991 3510 8981

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:30 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 16, 2:30 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT MON JUN 16 2003

RAINY WEATHER PATTERN WILL PERSIST WELL INTO THE WEEK OVER THE
MIDSOUTH. CUT OFF TROUGH DRAPES DOWN INTO E TX. SURFACE TROUGH
THUS STAYING IN THE AREA. FACTOR THESE FEATURES AND COPIOUS AMTS
OF MOISTURE KEEPS COMING UP FROM THE GULF. EXISTING STORMS...WEAK
UPPER LEVEL LIFTING...DAYTIME HEATING WL CONTINUE TO TRIGGER TRW
DEVELOPMENT. STORMS NOT MOVING FAST AND TRAINING OCCURRING...SO
TRWS CAN BE FLOODERS. SOME FLOODING IN W TN THIS AFTN AND MORE
POSSIBLE IF THIS OCCURS AGAIN TUE.

PATTERN TO CHANGE TO HOTTER/DRIER THIS WEEKEND.

.MEG...NONE.

WER
Hazardous weather outlook, Jun 16, 3:53 AM CDT, 11 hours 31 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-170900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
353 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

A WARM HUMID AIRMASS WILL COVER THE MID SOUTH. A STATIONARY FRONT
WILL MEANDER ACROSS THE REGION. THE RESULT WILL BE SCATTERED
THUNDERSTORMS. A FEW STORMS MAY BE STRONG WITH CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:12 PM CDTFlash Flood WarningMEGCarroll2 hr
Jun 16, 1:16 PM CDTFlash Flood WarningMEGHaywood119 min
Jun 16, 2:06 PM CDTFlash Flood WarningMEGGibson114 min
Jun 16, 2:23 PM CDTFlash Flood WarningMEGMadison2 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.